About five weeks ago I had a shocking bad day at work with high blood pressure and a lot of anger over something that had happened that day. I’m not usually an angry guy by any stretch of the imagination, but I was fuming that particular day.
On the way home I experienced acute pain in my left upper back directly behind my heart. Worrying about a cardiac issue I went to the ER and generally got a clean bill of health save for a diagnosis of anxiety related to stress and hey ho here’s an Ativan script. Oh really?
The follow up appointment with my primary doctor had her offering me Lexapro to manage my anxiety symptoms. If you’re paying attention I went to the ER to rule out a cardiac issue, and was given psychiatric treatment. Which is like going for a Xray to rule out a fracture and being given an enema. So anyway, about a week ago I had my annual physical / one month follow up to the ER visit. So I’m seeing my doctor and get an immediate…
“You look great, the Lexapro seems to be helping”.
“Thanks”, I said.
Then I handed her all the unopened sample boxes of Lexapro back.
Game – Set – Match.
So the rest of the physical was rather uneventful apart from my complete inability to relax my legs correctly so she could test my reflexes by tapping my knees with the rubber hammer.
“Stop helping the doctor please”.
“Can’t help it, it’s my job”.
Then we reviewed my labs. Well… she handed them to me and I looked at them and said I’d cut back on a few cheeseburgers while she documented my non-compliance with cholesterol medication without asking too hard. She’s really a very good doctor.
That being said. That’s all part of the trap that SSRI medication is. It’s advertised the hell out of and there’s very little awareness spread about the sexual side effects they cause. Even the doctors are force fed the hype and the side effects seem to be ignored. I’ve done a little more digging and discovered that even more dramatically, SSRI medications like Prozac, Lexapro, Luvox, Paxil etc can not only damage your sex drive, they can even damage your ability to experience and feel romantic love.
“It is well known that these medications can cause emotional blunting and dysfunction in sexual desire, arousal, and performance in upward of three of every four patients. But we are writing now to add that we believe these side effects have even more serious consequences than currently appreciated, due to their impact on several other related neural mechanisms….….Due to their impact on the sex drive, these medications can also jeopardize other brain/body mechanisms that govern mate assessment, mate choice, pair formation, and partner attachment. For example, female orgasm has many functions. Among them, it aids sperm retention and enables women to discriminate between self-centered as opposed to dedicated partners—partners who might be more likely to help them rear their young. Female orgasm may also help women choose men with better genes, as women are more orgasmic with men who are healthy and symmetrical, markers of good testosterone load. Female orgasm may also enhance feelings of attachment, because it stimulates the release of oxytocin and prolactin. As these drugs impair or eliminate female orgasm, they interfere with delicate biological mechanisms designed to aid mate choice and partner attachment. As these SSRI medications impair male orgasm, they also jeopardize a male’s ability to court, inseminate, and attach to a potential partner.”
Or put in plain English. If you’re on the damn pills you are chemically castrating yourself to some degree. And as I said in my prior post, that sexual damage may be long lasting even after you come off the medication.
A little more from Dr Fisher (who has an impressive body of work and needs to be read and absorbed by the Game/PUA community)
And on a personal level. Things are a lot better now. I made a horrible decision I had been putting off a little, we’re through 3 of the 4 State inspections at work and passing well and they are hiring more nurses so my workload should settle down. Plus I figured out the chair I was sitting on that day plus a low med counter was giving me the back pain. So I’m fine. SSRI bullet dodged – but shudder to think what might have happened if I didn’t own a drug book / work as a psych nurse.
So spread the word please. These drugs have a great chance at destroying your sex life. If you truely need them, then you need them and should take them under psychiatric care (NOT a Primary MD) but I would make extremely sure that it was required to go that route.